Virginia, 2011

Winter Weather in Virginia, January 11 to 13, 2011

January 11 to 13, 2011 · NWS RLX · 2 events in 2 counties and zones

Colder air blew in during the overnight period of the 11th into the 12th. Snow showers continued into the early hours of the 13th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Colder air blew in during the overnight period of the 11th into the 12th. Snow showers continued into the early hours of the 13th. Snow accumulations were mostly 2 to 6 inches. Clintwood snow depth increased from 4 inches prior to the event to 9 inches. Nora had their snow depth increase from 3 inches to 8 inches. However, Grundy only saw their snow depth increase from 1 inch to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 11, 3:14 PM EST, 46 minutes earlier.

Area forecast discussion, Jan 11, 3:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EST TUE JAN 11 2011

.SYNOPSIS...
WEAK LOW MOVES OUT TO NORTHEAST WITH NORTHWEST FLOW SETTING UP IN
ITS WAKE. HIGH PRESSURE LATE WEEK. FRONT THIS WEEKEND. MILDER AIR
BY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
WEAK LOW MOVES NORTHEAST AND VORT SWINGS AROUND UPPER TROUGH.  MAIN
VORT PASSING THROUGH REGION LATER THIS AFTERNOON INTO TONIGHT
BRINGING SNOW BAND.  AS NORTHWEST FLOW SETS UP LATER TONIGHT SNOW
WILL SHIFT FROM LOWLANDS TO MOUNTAINS AND WESTERN SLOPES. IN
ADDITION TO THE NORMAL FLOW OF LAKE ERIE BRINGING MOISTURE INTO
MOUNTAINS AND NORTH CENTRAL WV...MODELS INDICATE A PLUM SETTING UP
OFF LAKE MICHIGAN WEDNESDAY FOCUSING ON SOUTHERN PORTIONS OF WEST
VIRGINIA.  THIS WILL GIVE A LITTLE MORE ENHANCEMENT TO SNOW AMOUNTS
OVER SOUTHERN MOUNTAINS THEN NORMAL WITH NORTHWEST FLOW. THERE COULD
BE LOCALIZED BANDS WITH AN INCH OR TWO MORE SNOW THEN IN
SURROUNDING AREAS IF SNOW SHOWERS TRAIN WEST TO EAST OVER THE SAME
LOCATIONS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
COLD FRONT EXITS EARLY THIS EVENING...AND AFTER BRIEF DRY
SLOT...DEEPER MOISTURE ARRIVES ALONG WITH STRONG COLD AIR ADVECTION
AS UPPER LOW MOVES THROUGH OHIO INTO NORTHERN WEST VIRGINIA
OVERNIGHT. SOUNDINGS AT LOWER LEVELS BECOME QUITE UNSTABLE...AND
SATURATION OCCURS THROUGH AND BEYOND THE LOWERING DENDRITIC GROWTH
LAYER. GREAT LAKES MOISTURE NOT AS MUCH OF A FACTOR YET
SYNOPTICALLY...BUT PLENTY OF DEEP MOISTURE WRAPPED WITH THE UPPER
LOW REGARDLESS. EXPECTING SNOW SHOWERS TO BREAK OUT AREAWIDE
OVERNIGHT INTO WEDNESDAY MORNING. BY MIDDAY WEDNESDAY ONWARD...FOCUS
WILL BE MORE INTO THE MOUNTAINS WITH TIME...WITH GREATER DEPENDENCE
ON LAKE MICHIGAN MOISTURE AS WE PROGRESSIVELY LOSE THE DEEPER
MOISTURE CYCLONIC WRAPPED AROUND DEPARTING UPPER LOW. WIND
TRAJECTORIES WEDNESDAY THROUGH WEDNESDAY NIGHT WILL BE FAVORABLE FOR
LAKE MICHIGAN MOISTURE TO ENHANCE SNOW SHOWERS.

MOISTURE BECOMES SHALLOW THURSDAY MORNING...YET SATURATED LAYER
STILL GOES INTO DENDRITIC GROWTH ZONE TEMPERATURES FOR THE CENTRAL
AND NORTHERN MOUNTAINS. SNOW SHOWERS WILL PROBABLY CONTINUE INTO
THURSDAY MORNING FOR THE CENTRAL/NORTHERN MOUNTAINS...BUT BECAUSE OF
SHALLOW MOISTURE...INCH OR LESS OF FLUFFY FLURRIES EVEN FOR RIDGES
AT THAT POINT.

HAVE EXTENDED/EXPANDED WINTER WEATHER ADVISORY THROUGH TONIGHT FOR
WESTERN LOWLANDS...THROUGH WEDNESDAY FOR CENTRAL LOWLANDS...AND
THROUGH WEDNESDAY NIGHT FOR FAR SOUTHERN WV/SOUTHWESTERN VA
MOUNTAINS. UPGRADED THE CENTRAL AND NORTHERN WV MOUNTAINS INTO A
WINTER STORM WARNING...THROUGH WEDNESDAY NIGHT. ADVISORY ZONES
LOOKING AT 2 TO 6 INCHES OF SNOW...VARYING BY COUNTY. THE WARNING
ZONES MEANWHILE LOOKING AT 6-10 INCHES THROUGH WEDNESDAY NIGHT...AND
UP TO A FOOT FOR HIGHEST NORTHWEST FACING RIDGETOPS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ODD EXTENDED TIME FRAME...MORE CONFIDENT IN LATTER PERIODS THAN
EARLIER PERIODS.

THE BITTER COLD AIR BUILDING OVER NORTHWESTERN CANADA STILL SHOWS NO
SIGNS MOVING SOUTH DURING THIS TIME FRAME.  MATTER OF FACT...MOST
CONFIDENT IN THE WARMER TEMPERATURES REACHING US MONDAY AND
TUESDAY...WITH A SNOW/RAIN TO RAIN EVENT POSSIBLE MONDAY AND OR
TUESDAY.

MUCH LESS CONFIDENT IN THE CLOUDS AND WEATHER FOR FRIDAY NIGHT INTO
SUNDAY...AS MID LEVEL WAVES PASSING THROUGH THE MIDWEST AND GREAT
LAKES.  ONE PASSES FRIDAY NIGHT...ANOTHER DURING THE DAY ON
SATURDAY.

MODELS TRY TO LEAVE MOISTURE LINGERING ON SUNDAY...BUT THAT MAY BE
OUR DRIEST DAY CWA WIDE.

MOISTURE THEN INCREASES FROM THE SOUTHWEST BY MONDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
MVFR CIGS AND VSBYS ACROSS REGION LOWERING TO IFR AS SNOW MOVES IN
THIS EVENING AND SETS UP FOR OVERNIGHT INTO WEDNESDAY.  OVER
MOUNTAINS REGULAR CONDITIONS LIFR IN SNOW CAN BE EXPECTED.  LIFR
CONDITIONS WILL BE MORE SCATTERED OVER THE LOW LANDS IN SNOW
SHOWERS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: TIMING OF LOWER OR HIGHER CONDITIONS IN SNOW
SHOWER ACTIVITY CAN VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EST 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  L    M    L    L    L    L    L    M    M    M    M    M
HTS CONSISTENCY  L    L    L    L    L    L    M    M    M    M    M    M
BKW CONSISTENCY  L    L    L    L    L    M    L    M    L    L    L    L
EKN CONSISTENCY  L    L    M    M    L    M    M    L    L    L    L    L
PKB CONSISTENCY  M    M    L    M    L    L    M    M    M    M    M    M
CKB CONSISTENCY  M    M    L    M    M    M    M    L    L    L    M    M

AFTER 18Z WEDNESDAY...
WIDESPREAD SNOW SHOWERS TRENDING TO UPSLOPE SNOW SHOWERS ON
WEDNESDAY...WITH POSSIBLE IFR...ESPECIALLY MOUNTAINS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR
     WVZ005>007-009>011.
     WINTER STORM WARNING UNTIL 7 AM EST THURSDAY FOR WVZ035>040-
     046-047.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR WVZ008-
     013>020-024>032.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR WVZ033-034.
OH...WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR OHZ066-
     067-075-076-083>087.
KY...WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR
     KYZ101>103-105.
VA...WINTER WEATHER ADVISORY UNTIL 7 AM EST THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...AAR
NEAR TERM...AAR
SHORT TERM...
LONG TERM...KTB
AVIATION...
Hazardous weather outlook, Jan 11, 4:26 AM EST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EST TUE JAN 11 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>007-009>011-120930-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-
426 AM EST TUE JAN 11 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...NORTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ035>040-046-047-120930-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
426 AM EST TUE JAN 11 2011

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ008-013>020-024>032-120930-
JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-
426 AM EST TUE JAN 11 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ033-034-120930-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-
426 AM EST TUE JAN 11 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
January 11, 4:00 PM EST to January 13, 6:00 AM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Weather, Dickenson

When
January 11, 4:00 PM EST to January 13, 6:00 AM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268160, 268161.